Alert archive / South Dakota / High Wind Warnings in 2022

High Wind Warning 9, NWS Aberdeen, SD

October 12, 2022Corson County, Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this high wind warning at Oct 12, 2022, 12:12 PM MDT for Corson County, Dewey County, Stanley County, South Dakota. It was in force for 7 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2022, 12:12 PM MDT (18:12 UTC)
Expired
Oct 12, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 1:06 PM MDTNON-TSTM WND GST 6411 S Bullhead, SDMESONET STATION GRRS2 BULLHEAD 10 S.
Oct 12, 1:23 PM MDTNON-TSTM WND GST 661 Ne Timber Lake, SDMESONET STATION 293 TIMBER LAKE (SDDOT).
Oct 12, 1:30 PM MDTNON-TSTM WND GST 5913 Nnw Sansarc, SDMESONET STATION 168 FOSTER BAY (SDDOT).
Oct 12, 1:30 PM MDTNON-TSTM WND GST 664 W Trail City, SDMESONET STATION 178 TRAIL CITY (SDDOT).
Oct 12, 1:40 PM MDTNON-TSTM WND GST 601 Ne Ridgeview, SDMESONET STATION 204 RIDGEVIEW (SDDOT).
Oct 12, 2:06 PM MDTNON-TSTM WND GST 7211 S Bullhead, SDMESONET STATION GRRS2 BULLHEAD 10 S.
Oct 12, 2:20 PM MDTNON-TSTM WND GST 591 Sw Timber Lake, SDMESONET STATION TIMS2 TIMBER LAKE (SD MESONET).
Oct 12, 3:37 PM MDTNON-TSTM WND GST 5810 Sw Chantler Creek Re, SDMESONET STATION 202 HAYES (SDDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS73 KABR 121812
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
112 PM CDT Wed Oct 12 2022

SDZ003-015-033-130100-
/O.UPG.KABR.WI.Y.0036.000000T0000Z-221013T0100Z/
/O.NEW.KABR.HW.W.0009.221012T1812Z-221013T0100Z/
Corson-Dewey-Stanley-
Including the cities of McIntosh, Isabel, and Fort Pierre
112 PM CDT Wed Oct 12 2022 /1212 PM MDT Wed Oct 12 2022/

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Corson, Dewey and Stanley Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SDZ004>007-009>011-016>019-034>037-045-048-051-130100-
/O.CON.KABR.WI.Y.0036.000000T0000Z-221013T0100Z/
Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Potter-
Faulk-Spink-Clark-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Mobridge, Ipswich, Webster, Gettysburg, Faulkton, Redfield, 
Clark, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
112 PM CDT Wed Oct 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
TMT
1 follow-up statement
153 
WWUS73 KABR 130104
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
804 PM CDT Wed Oct 12 2022

SDZ003-015-033-130215-
/O.EXP.KABR.HW.W.0009.000000T0000Z-221013T0100Z/
Corson-Dewey-Stanley-
Including the cities of McIntosh, Isabel, and Fort Pierre
804 PM CDT Wed Oct 12 2022 /704 PM MDT Wed Oct 12 2022/

...HIGH WIND WARNING HAS EXPIRED...

Wind speeds have diminished below High Wind Warning criteria,
therefore the High Wind Warning has been allowed to expire. 
However, breezy conditions will continue through the overnight 
hours. 

$$

SDZ004>007-009>011-016>019-034>037-045-048-051-130215-
/O.EXP.KABR.WI.Y.0036.000000T0000Z-221013T0100Z/
Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Potter-
Faulk-Spink-Clark-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Herreid, Eureka, Aberdeen, Britton, 
Mobridge, Ipswich, Webster, Gettysburg, Faulkton, Redfield, 
Clark, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
804 PM CDT Wed Oct 12 2022

...WIND ADVISORY HAS EXPIRED...

Wind speeds have diminished below, or will shortly diminish below,
Wind Advisory criteria, therefore the Wind Advisory has been
allowed to expire. 

$$

Parkin

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Oct 12, 11:41 AM MDT, 31 minutes earlier.

Area forecast discussion, Oct 12, 11:41 AM MDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1241 PM CDT Wed Oct 12 2022

.UPDATE...
Issued at 1237 PM CDT Wed Oct 12 2022

Aviation discussion updated below for the 18Z TAFs.

UPDATE Issued at 1102 AM CDT Wed Oct 12 2022

Winds have increased across the region with many places seeing
advisory speeds currently, mainly over central SD. Will leave the
Wind Advisory in place for today. Will see increasing fire danger
through the afternoon as humidity values drop. Given the winds and
RH expected on Thursday, went ahead and issued a Fire Weather
Watch for tomorrow, and will decide later this afternoon if it
warrants an upgrade, or pass it off to evening/overnight shift
for further evaluation. As for the rest of the forecast, highs
will top out in the 50s to around 60 degrees for most areas. Still
seeing widely scattered sprinkles/showers over the eastern CWA as
shortwave energy moves through the area. Given current/upstream
activity, as well as HRRR output, decided to expand POPs a bit
further west through the CWA and extend a bit longer into the
afternoon. May have to make further adjustments to areal coverage
and timing this afternoon based on radar trends over the next
couple hours as we still have sprinkles/showers moving southeast
across central ND.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 314 AM CDT Wed Oct 12 2022

Forecast challenges remain unchanged: strength of winds today and
Thursday, and Fire Weather concerns today and Thursday.

At 2 AM CDT, temperatures were holding in the 40s and 50s on
westerly component 5 to 15 mph winds. Skies at the moment are
clear or mostly clear, but a large batch of mid-clouds are rapidly
approaching the CWA from the northwest. A regional radar mosaic
loop shows there are returns in these approaching clouds, a set-up
being aided by the approach of another 120+ knot upper level jet
streak left-exit region.

So for today, besides the smallish pops for a little bit of
measurable rain potential that have been re-arranged some to better
fit the current regional radar display and the most recent available
blend of models and cam solutions, looking at very strong northwest
winds and gusts redeveloping by late morning across much of the
western half of the CWA, with slightly lesser strong northwest winds
over northeast South Dakota and western Minnesota. Relative humidity
is now progged to drop below 25 percent this afternoon across north
central South Dakota, below 35 percent across much of the rest of
the CWA during peak heating/mixing this afternoon. Expanding the Red
Flag Warning for today all the way to the South Dakota/Minnesota
border.

After winds drop off some overnight tonight, Thursday looks like a
carbon copy of today, with winds speeds being maybe about 10 to 15
mph less, CWA-wide, while some locations over the CWA see relative
humidity values now progged to drop below 20 percent. Despite
temperatures being below 60 degrees over most of the CWA for nearly
the entire day, Thursday remains another prime candidate forecast
period for elevated fire danger. If wind/fire weather headlines did
not already pre-exist for today, Thursday would be in a Fire Weather
Watch. Perhaps one should be issued for Thursday, once today's
headlines fall off the WWA map? Nonetheless, still continuing to
message the Thursday fire weather danger/concerns here via the AFD
and in various partner support products.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 314 AM CDT Wed Oct 12 2022

50s and 60s look likely for high temperatures through the period,
with some 40 degree readings early next week over eastern SD and
western MN. The dry weather looks to continue as we remain under a
steady weather pattern with a large 500mb low over the Upper Great
Lakes and Ontario through at least Sunday night. At the surface,
reinforcing cold fronts/surface troughs will move through Friday and
again Saturday night. There will be at least some change as we move
into Monday through Wednesday of next week, with the 500mb low
shifting to the New England States and southwestern Canada. However,
dry weather looks to continue.

Fire weather wise, relative humidity values most afternoons will
fall to between 25 and 35 percent. With no relief to our continued
dry weather, winds will need to be monitored for the potential for
additional periods of elevated fire weather concerns. For example,
we'll have another day of gusty winds out of the northwest on Friday
with highs in the 60s over the southwestern half of the forecast
area. Closer to the 500mb low over northeastern MN, and a wave
rotating in from the north (along with a surface trough, a few more
clouds are anticipated Friday afternoon. Relative humidity values
will also be 5 to 15 percent higher Friday afternoon. This will keep
the elevated fire weather concerns mainly west of the Missouri River
and our southwestern counties. Will continue to highlight fire
weather concerns into Friday. We should get a break Saturday, with
most locations at or above 40 percent relative humidity and lighter
winds than the last few days.

Overall, the north to northwesterly winds should continue until
Monday when a large surface high swings across across the Northern
Plains. The high looks to sink to our south and east Tuesday with
southerly surface winds returning for Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1237 PM CDT Wed Oct 12 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to persist through the TAF period.
Strong and gusty northwest surface winds will persist through the
period as well. Isolated/widely scattered -SHRA moving southeast
across KABR/KATY region this afternoon, with conditions expected
to remain VFR within any -SHRA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Thursday afternoon through Thursday
     evening for SDZ003>011-015>023-033>037-045-048-051.

     Wind Advisory until 8 PM CDT this evening for SDZ003>007-009>011-
     015>019-033>037-045-048-051.

     Red Flag Warning until 8 PM CDT this evening for SDZ003>011-
     015>023-033>037-045-048-051.

MN...Fire Weather Watch from Thursday afternoon through Thursday
     evening for MNZ039-046.

&&

UPDATE...TMT
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...TMT
Hazardous weather outlook, Oct 12, 3:51 AM MDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CDT Wed Oct 12 2022

SDZ003-015-033>037-045-048-051-131000-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
451 AM CDT Wed Oct 12 2022 /351 AM MDT Wed Oct 12 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A Wind Advisory remains in effect today for strong northwest winds.
A Red Flag Warning remains in effect today because these strong
northwest winds, combined with dry air and dry fuels, are creating
extreme grassland fire danger today, and fire starts will rapidly
grow and run in today's environment.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong northwest winds are expected again on Thursday. Very high to
extreme grassland fire danger is projected for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ004>007-009>011-016>019-131000-
Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Potter-Faulk-
Spink-Clark-
451 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for north central South Dakota
and northeast South Dakota.

.DAY ONE...Today and tonight.

A Wind Advisory remains in effect today for strong northwest winds.
A Red Flag Warning remains in effect today because these strong
northwest winds, combined with dry air and dry fuels, are creating
very high grassland fire danger today, and fire starts will likely
rapidly grow and run in today's environment.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong northwest winds are expected again on Thursday. Very high
grassland fire danger is projected for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ008-020>023-131000-
Roberts-Codington-Grant-Hamlin-Deuel-
451 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

Windy northwest winds are in store for the area today. A Red Flag
Warning has been issued for today because these northwest winds,
combined with dry air and dry fuels, are creating very high grassland
fire danger today, and fire starts could rapidly grow and run in
today's environment.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy northwest winds are expected again on Thursday. Very high
grassland fire danger is projected for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-131000-
Traverse-Big Stone-
451 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for west central Minnesota.

.DAY ONE...Today and tonight.

Breezy to windy northwest winds are in store for the area today,
creating elevated fire danger.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy to windy northwest winds are expected again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

In the hours before

Special weather statement, Oct 12, 9:18 AM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1018 AM CDT Wed Oct 12 2022

MNZ039-046-122045-
Traverse-Big Stone-
Including the cities of Wheaton and Ortonville
1018 AM CDT Wed Oct 12 2022

...ELEVATED FIRE WEATHER CONDITIONS ACROSS PORTIONS OF WEST
CENTRAL MINNESOTA THIS AFTERNOON...

Relative humidity values this afternoon will drop to around 30 to
35 percent with northwesterly winds gusting to around 35 mph
across west central Minnesota. This will result in elevated fire
weather conditions, with any fires that start having the potential
to spread quickly. Outdoor burning is not recommended.

TMT
Local storm report, Oct 12, 11:44 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1244 PM CDT WED OCT 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     NON-TSTM WND GST 3 N GANN VALLEY         44.08N 98.99W
10/12/2022  M60 MPH          BUFFALO            SD   MESONET

            MESONET STATION 201 GANN VALLEY (SDDOT).

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:49 AM MDTFire Weather WatchABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more16 hr
Oct 12, 2:17 PM MDTRed Flag WarningABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more28 hr

Nearby

High Wind Warnings in South Dakota, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.